Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 7, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Apr 20, 2020, 7:04 PM CDT for Green Lake County, Marquette County, Wisconsin. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2020, 7:04 PM CDT (00:04 UTC)
- Expired
- Apr 20, 2020, 8:00 PM CDT
- In force
- 56 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Green Lake County, WI, Marquette County, WI
The radar
The Milwaukee radar (KMKX), 103 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.1 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 943 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
767 WUUS53 KMKX 210004 SVRMKX WIC047-077-210100- /O.NEW.KMKX.SV.W.0007.200421T0004Z-200421T0100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Milwaukee/Sullivan WI 704 PM CDT Mon Apr 20 2020 The National Weather Service in Milwaukee/Sullivan has issued a * Severe Thunderstorm Warning for... Green Lake County in south central Wisconsin... Marquette County in south central Wisconsin... * Until 800 PM CDT. * At 703 PM CDT, a severe thunderstorm was located near Westfield, or 11 miles east of Friendship, moving southeast at 50 mph. HAZARD...60 mph wind gusts. Pea size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Berlin, Montello, Markesan, Westfield, Princeton, Green Lake, Lawrence, Packwaukee, Manchester, Oxford, Endeavor, Neshkoro, Kingston, Marquette, Glen Oak, Harrisville, Springfield Corners, Dalton and Briggsville. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Damaging winds and occasional cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 4363 8889 4364 8960 4398 8960 4398 8889 TIME...MOT...LOC 0003Z 301DEG 45KT 4393 8961 HAIL...<.75IN WIND...60MPH $$ MRC
2 follow-up statements
661
WWUS53 KMKX 210035
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
735 PM CDT Mon Apr 20 2020
WIC047-077-210100-
/O.CON.KMKX.SV.W.0007.000000T0000Z-200421T0100Z/
Green Lake WI-Marquette WI-
735 PM CDT Mon Apr 20 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR GREEN LAKE AND MARQUETTE COUNTIES...
At 734 PM CDT, a severe thunderstorm was located 7 miles south of
Princeton, or 17 miles west of Ripon, moving southeast at 50 mph.
HAZARD...60 mph wind gusts. Pea size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Berlin, Montello, Markesan, Princeton, Green Lake, Packwaukee,
Manchester, Oxford, Endeavor, Neshkoro, Kingston, Marquette, Glen
Oak, Harrisville, Dalton and Briggsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4363 8889 4364 8960 4382 8960 4398 8928
4398 8889
TIME...MOT...LOC 0034Z 299DEG 44KT 4375 8917
HAIL...<.75IN
WIND...60MPH
$$
MRC107 WWUS53 KMKX 210047 SVSMKX Severe Weather Statement National Weather Service Milwaukee/Sullivan WI 747 PM CDT Mon Apr 20 2020 WIC047-077-210100- /O.CON.KMKX.SV.W.0007.000000T0000Z-200421T0100Z/ Green Lake WI-Marquette WI- 747 PM CDT Mon Apr 20 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR GREEN LAKE AND SOUTHEASTERN MARQUETTE COUNTIES... At 746 PM CDT, a severe thunderstorm was located 8 miles southeast of Montello, or 14 miles northeast of Portage, moving southeast at 45 mph. HAZARD...60 mph wind gusts. Pea size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Markesan, Princeton, Green Lake, Manchester, Kingston, Marquette, Dalton and Glen Oak. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4363 8889 4364 8960 4398 8889 TIME...MOT...LOC 0046Z 300DEG 38KT 4369 8926 HAIL...<.75IN WIND...60MPH $$ MRC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:55 PM CDT, 4 hours 9 minutes earlier.
Area forecast discussion, Apr 20, 2:55 PM CDT, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
255 PM CDT MON APR 20 2020
.SHORT TERM...
LATE THIS AFTERNOON THROUGH TUESDAY - Forecast Confidence...Medium
to High.
Surface dewpoints have risen only slightly into the upper 20s to
lower 30s ahead of the upstream cold front over northwest WI. Along
with the steep low level lapse rates, MUCape has increased to 100 to
200 joules. Never the less, broken line of heavier showers and a few
thunderstorms has developed along cold front and is moving
southeast. This line produced a gust of 46kts at KLSE.
Besides low level convergence along front, potent upper level short
waves passes the western Great Lakes this evening, tied to upper
level divergence from left exit region of upper jet. This should
aid in propelling numerous showers and a few storms into southern WI
through the evening, before moving off to the east. Steep low level
lapse rates of 8-9 degrees and inverted V sounding will result in
gusty winds with the stronger showers and storms. Can not rule out
a few severe gusts of 50 kts.
Cooler temperatures settle in later tonight and for Tuesday. 925H
temps of 6-8C this aftn, cool off to -2 to 0 for Tuesday resulting
in cooler daytime temps by 10 to 15 degrees.
TUESDAY NIGHT THROUGH WEDNESDAY - Forecast Confidence... Medium.
A quiet and cool start to the period as high pressure exits the
area. The upper level steering winds during this period backs
slightly to a more northwest flow. Short range guidance in
reasonable agreement on weak short wave moving southeast and across
the upper Midwest on Wednesday. Ahead of this weak wave, a
tightening low level thermal gradient will develop across eastern MN
into southern WI as the core of the cold air shifts to the east and
warm air pushes into the upper midwest from the Plains. A period of
isentropic lift and warm air advection ahead of the approaching wave
may bring some light rain and possibly a little light snow to the
area later Tuesday night into Wednesday morning, with the chance for
light rain continuing through Wednesday as the low level baroclinic
zone and frontal boundary remain draped across the area.
.LONG TERM...
WEDNESDAY NIGHT THROUGH THURSDAY - Forecast Confidence...Medium.
A weak shortwave will be tracking into southern WI late Wednesday
evening, right along the surface front that will be slowly moving
into northern IL. This might give the ongoing scattered showers a
boost to linger over southeast WI into the overnight hours.
An upper low over the southern Mississippi River valley will shift
northeast through the Ohio River Valley Thursday. Southern WI should
remain dry, as this system is trending further southeast. High
temperatures on Thursday will range from around 50 near the lake to
around 60 inland.
FRIDAY THROUGH SATURDAY - Forecast Confidence...Low
The next system to watch is the potential for a potent low to cross
the Upper Midwest. A shortwave trough tracking southeast from the
Northern Plains is expected to strengthen over the Great Lakes as it
phases with the southern-stream trough. The associated surface low
should track across northern IL Friday night and into Ohio or Lower
Michigan on Saturday. There are still many differences between the
models, with the solutions flip-flopping between the northerly and
southerly tracks.
It is looking more likely that at least a portion of southern WI
will get steady rain Friday night with fairly strong northeast winds
as the low tracks to our south. Gusty northerly winds are likely on
Saturday, along with possible lingering showers.
SUNDAY THROUGH MONDAY - Forecast Confidence...Medium
We should have quiet weather across southern WI with high pressure
over the region. The ECMWF is quicker to bring another shortwave
into the area Monday afternoon, but it skirts it to our southwest.
The GFS brings it right across WI as a sprawling low pressure system
from Tue and beyond.
&&
.AVIATION(21Z TAF UPDATE)...
Numerous showers and a few storms will move across southern WI
during the late afternoon and early evening. Gusts of 40 to 50
knots may accompany the heavier showers and storms. &&
.MARINE...
Upgraded Gale Watch to a Warning across the southern Lake Michigan
Open waters and also pushed up start time to this afternoon. Strong
low level winds will spread across Lake Michigan late this afternoon
and evening, with southwest winds of 30 to 40 kts just above shallow
low level inversion of less than 1K ft. A lull in the low level
winds is likely later this evening as front moves through, with a re-
energization of the low level winds behind the passing front in the
low level cold air advection. Will continue Gale Warning across the
northern open waters through Tuesday morning and through mid-morning
across the south. Mariners will need to watch for stronger showers
and a few storms producing strong wind gusts late this afternoon and
evening. Can not rule out gusts of 45 to 50 kts with a few of the
showers and storms. Wl continue Small Craft Advisory for near shore
zones, but wl be close to gale levels for several hours late this
aftn and early eve.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Gale Warning until 1 PM CDT Tuesday for LMZ080-567-669-671-673-
675-777-779-868-870-872-874-876-878.
Gale Warning until 1 PM CDT Tuesday for LMZ261-362-364-366-563-
565.
Small Craft Advisory until 5 PM CDT Tuesday for LMZ643>646.
TONIGHT THROUGH WEDNESDAY/AVIATION/MARINE...MBK
WEDNESDAY NIGHT THROUGH MONDAY...MRCHazardous weather outlook, Apr 20, 3:06 PM CDT, 3 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 306 PM CDT Mon Apr 20 2020 WIZ046-047-051-052-056>060-062>072-212015- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 306 PM CDT Mon Apr 20 2020 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Late This Afternoon and Tonight Showers and a few thunderstorms will move across southern Wisconsin through the evening. Gusty winds of 35 to 45 mph will accompany the heavier showers. A few gusts of 50 to 60 mph may accompany the strongest showers and storms. .DAYS TWO THROUGH SEVEN...Tuesday through Monday There is a slight chance of thunderstorms Wednesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. LMZ643>646-212015- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 306 PM CDT Mon Apr 20 2020 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Late This Afternoon and Tonight There is a chance for thunderstorms this afternoon and evening. A brief strong wind gust of 40 to 45 knots may occur from any thunderstorms or heavier showers this afternoon and evening. A Small Craft Advisory remains in effect through Tuesday afternoon. A few gale force gusts will be possible this evening and again late tonight into Tuesday morning behind a cold front. .DAYS TWO THROUGH SEVEN...Tuesday through Monday Periods of gusty winds are expected Tuesday through Wednesday. A Small Craft Advisory remains in effect through Tuesday afternoon. Small chances for thunderstorms return Wednesday afternoon and evening. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-212015- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 306 PM CDT Mon Apr 20 2020 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Tonight There is a chance for thunderstorms this afternoon and evening for the southern half of the lake. A brief strong wind gust of 40 to 45 knots may accompany any thunderstorms or heavier showers. A Gale Warning remains in effect for the Lake Michigan Open Waters through early afternoon Tuesday. Gusty south winds to 35 knots are expected late this afternoon and evening. Gusty northwest winds to 40 knots then are expected to develop later tonight into Tuesday morning. .DAYS TWO THROUGH SEVEN...Tuesday through Monday Gusty northwest winds continue on Tuesday but begin to diminish by the afternoon. A Gale Warning remains in effect through Tuesday morning. Small chances for thunderstorms return to the southern Lake Michigan open waters Wednesday afternoon and evening. www.weather.gov/mkx MBK
In the hours before
Local storm report, Apr 20, 5:35 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
535 PM CDT MON APR 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND GST 3 WNW MINERAL POINT 42.88N 90.23W
04/20/2020 M49 MPH IOWA WI AWOS
AWOS STATION KMRJ MINERAL POINT.
0438 PM TSTM WND GST 2 SW FOND DU LAC 43.77N 88.48W
04/20/2020 M48 MPH FOND DU LAC WI ASOS
ASOS STATION KFLD FOND DU LAC AIRPORT.
&&Local storm report, Apr 20, 6:05 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
605 PM CDT MON APR 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND GST 1 NNE OCONOMOWOC 43.12N 88.49W
04/20/2020 E50 MPH WAUKESHA WI NWS EMPLOYEE
REPORT FROM NWS EMPLOYEE RELAYED VIA SOCIAL
MEDIA.
&&Special weather statement, Apr 20, 6:15 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
615 PM CDT Mon Apr 20 2020
WIZ064>066-069>072-210045-
Walworth-Rock-Waukesha-Milwaukee-Racine-Jefferson-Kenosha-
615 PM CDT Mon Apr 20 2020
...A LINE OF SHOWERS WILL AFFECT SOUTHEAST WISCONSIN...
At 610 PM CDT, radar indicated showers were located along a line
extending from near Whitefish Bay to southwest Rock county. Movement
was southeast at 35 mph.
Winds of 40 to 50 mph are possible with these showers.
Locations impacted include...
Milwaukee, Racine, Waukesha, Janesville, West Allis, Wauwatosa, New
Berlin, Brookfield, Beloit, Greenfield, Oak Creek, Mount Pleasant,
Muskego, South Milwaukee, Cudahy, Whitefish Bay, Greendale, Elkhorn,
St. Francis and Delavan.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4250 8937 4274 8937 4285 8915 4285 8901
4291 8901 4320 8841 4319 8789 4312 8790
4307 8787 4302 8790 4296 8785 4285 8783
4278 8775 4261 8782 4249 8780
TIME...MOT...LOC 2314Z 321DEG 31KT 4309 8782 4243 8942
MRCSpecial weather statement, Apr 20, 6:23 PM CDT, 41 minutes before
Special Weather Statement National Weather Service Milwaukee/Sullivan WI 623 PM CDT Mon Apr 20 2020 WIZ058-063>065-068-069-210000- Green-Dodge-Rock-Waukesha-Jefferson-Dane- 623 PM CDT Mon Apr 20 2020 ...A LINE OF SHOWERS WILL CAUSE GUSTY WINDS IN PORTIONS OF SOUTH CENTRAL WISCONSIN... At 621 PM CDT, radar indicated showers were located along a line extending from Waterloo to near Belleville. Movement was southeast at 35 mph. Wind gusts up to 50 to 55 mph are possible with these showers. A wind gust of 56 mph was reported at the Dane County Regional Airport in Madison at 619 PM. Locations impacted include... Eastern Madison, Fitchburg, Watertown, Stoughton, Verona, Oregon, Jefferson, McFarland, Monona, Lake Mills, Evansville, Marshall, Waterloo, Cottage Grove, Johnson Creek, Belleville, Deerfield, Cambridge, Brooklyn and Lac La Belle. If outdoors, consider seeking shelter inside a building. LAT...LON 4320 8842 4273 8938 4289 8971 4329 8900 TIME...MOT...LOC 2321Z 307DEG 32KT 4321 8900 4289 8956 MRC
Local storm report, Apr 20, 6:28 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
628 PM CDT MON APR 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM TSTM WND GST MADISON-DANE COUNTY AIR 43.14N 89.34W
04/20/2020 M56 MPH DANE WI ASOS
&&Local storm report, Apr 20, 6:53 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
653 PM CDT MON APR 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM TSTM WND GST PELL LAKE 42.54N 88.35W
04/20/2020 M50 MPH WALWORTH WI TRAINED SPOTTER
REPORT RELAYED VIA SPOTTERNETWORK.ORG.
&&The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 8:02 PM CDT | Special Weather Statement | MKX | Columbia, Dodge, Fond du Lac, Green Lake, Ozaukee, Sauk and 2 more | 58 min |
| Apr 20, 8:03 PM CDT | Special Marine Warning | MKX | 117 min | |
| Apr 20, 8:36 PM CDT | Special Weather Statement | MKX | Jefferson, Milwaukee, Waukesha | 54 min |
| Apr 20, 9:14 PM CDT | Special Weather Statement | MKX | Kenosha, Milwaukee, Racine, Waukesha | 61 min |
| Apr 20, 9:35 PM CDT | Severe Thunderstorm Warning | MKX | Milwaukee, Racine | 25 min |
| Apr 20, 10:00 PM CDT | Special Marine Warning | MKX | 45 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.